Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 164, NWS North Platte, NE

July 10, 2001Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2001, 4:17 AM MDT for Chase County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 4:17 AM MDT (10:17 UTC)
Expired
Jul 10, 2001, 5:15 AM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chase County, NE

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:30 AM MDTHail 0.75Lamar, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1822 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WUUS53 KLBF 101017
SVRLBF
NEC029-101115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 AM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 515 AM MDT

* AT 415 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF LAMAR...OR ABOUT 20 MILES WEST
  OF IMPERIAL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  9 MILES NORTH OF CHAMPION AROUND 450 AM MDT
  6 MILES NORTH OF IMPERIAL AROUND 500 AM MDT
  11 MILES NORTH OF ENDERS AROUND 515 AM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4069 10203 4036 10204 4037 10137 4069 10135
$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:02 AM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 10, 3:02 AM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 AM CDT TUE JUL 10 2001

...FORECAST CHALLENGE TO BE PRECIPITATION CHANCES AND TEMPERATURES...

CURRENTLY AT THE SFC...THREE CLUSTERS OF TSRAS PRESENT ACROSS NEBR.
FIRST OVER NW CWA...SECOND OVER SW CWA AND THIRD JUST SLIGHTLY
SOUTHEAST OF THE CWA. SFC BOUNDARY LOCATED OVER NRN KS...SOUTH OF
GLD PER METARS AND SFC ANALYSIS. GOOD MOISTURE POOLING CONTINUES
NORTH OF FRONT...WITH SFC DPS ABOVE 65 F ACROSS ALL OF CWA. LLJ IS
WEAK AT BEST WITH ONLY 20KTS AT MCK. FOR OVERNIGHT...LOOK FOR
CONVECTION TO SUSTAIN...BUT ANY SEVERE SHOULD BE MARGINAL WITH HEAVY
RAIN THE MAIN THREAT. ALOFT...PATTERN IS A MIRROR OF 24 HRS AGO WITH
PERSISTENT RIDGE OVER TX OK PANHANDLES. RIDGE AXIS EXTENDS IN TO
ALBERTA CAN.

BOTH THE ETA AND AVN MODELS INITIALIZED FAIRLY SIMILAR. TOWARD 36
HRS...MODELS DIVERGE SIGNIFICANTLY WITH THE AVN FLATTENING OUT THE
RIDGE...AND THE ETA AMPLIFYING IT. LATER TOWARD 60 HRS THE OPPOSITE
OCCURS WITH THE ETA FLATTENING THE RIDGE AND THE AVN AMPLIFYING THIS
FEATURE. AVN HANDLED THE ONGOING MCS OVER CWA WELL LAST NIGHT AND
HAS BEEN PREFERRED MODEL OF CHOICE. SFC BOUNDARY TO THE SOUTH HAS
BEEN A MINOR ELEMENT IN CONVECTION THE LAST SEVERAL DAYS. ETA SEEMS
TO BE KEYING ON THIS AND MISSING THE BROAD PICTURE WITH WAVES
ROTATING OVER UPPER LVL HIGH.

TODAY AND TONIGHT...CURRENT TREND ON PRECIP WILL NECESSITATE AM
WORDING OVER WHOLE CWA. AFTER MCS MOVES OUT OF CWA...SHOULD SEE
MOSTLY SUNNY SKIES IN SRN CWA WITH PARTLY SUNNY SKIES IN NRN CWA.
AFTR INITIAL MCS...REST OF CWA SHOULD REMAIN DRY WITH EXCEPTION OF
PANHANDLE COUNTIES. LAPSE RATES BECOME FAIRLY UNSTABLE...AND
PANHANDLE WILL BE WEST OF BULK OF CONVECTION BY MIDDAY...ALLOWING FOR
GOOD INSOLATION. CAP IN THIS LOCATION REMAINS WEAK AND CAPE
APPROACHES 2500 J/KG LATE IN AFTN. WILL GO WITH LOW POPS OVER W FOR
AFTN CONVECTION. WITH PERSISTENT CLOUDINESS OVER N TODAY...WILL HAVE
TO UNDERCUT GUIDANCE. BY TONIGHT...NEXT SHORTWAVE MOVES INTO THE
PANHANDLE AFTER 00Z. SHORTWAVE RIDES INTO SW SD ALONG H5 FLOW. BEST
DYNAMICS WILL REMAIN W AND N OF A LBF TO ONL LINE. SO WILL GO WITH
HIGHEST POPS OVER W AND NW WITH THE SOUTHWEST LOOKING FAIRLY DRY
AGAIN. ETA ONCE AGAIN TRIES TO DEVELOP QPF ALONG THETA E AXIS IN
EAST. STILL THINK THIS IS MISSING THE POINT.

WEDNESDAY AND WEDNESDAY NIGHT...MODELS DIVERGE SIGNIFICANTLY HERE AS
AVN DROPS A SFC TROF THROUGH WRN CWA DURING DAY. ETA DOESN'T PICK UP
ON THIS FEATURE TIL OVERNIGHT PERIOD. ETA IS LATER WITH SFC LOW
DEVELOPMENT OVER ERN COLORADO...AND IS QUICK TO INTENSIFY THIS
FEATURE IN RESPONSE TO THE AMPLIFIED RIDGING. ETA SEEMS TO OVER
AMPLIFY RIDGE IN RESPONSE TO CLOSED LOW OVER MT. STILL LIKE THE AVN
HERE WITH FLATTER RIDGING AND SLOWER INTENSIFICATION OF SFC LOW. SFC
BOUNDARY PROGGED TO MV OVER CWA BY 00Z THURS. SHORTWAVE CATCHES UP
TO THE FRONT OVER NRN CWA BY 00Z THURSDAY. BEST DYNAMICS SEEM TO BE
FOCUSED OVER NRN CWA...SO WILL GO WITH HIGHEST POPS THERE. H85 JET
WILL BE FOCUSED OVER ERN NEBR AND ERN SD AS WILL BE BULK OF PRECIP.
LOOKS TO BE FAIRLY DRY OVER W AND SOUTH.
2
WILL LEAVE EXTENDED AS IS FOR NOW. NEW MRF IS HINTING AT SOME
PATTERN CHANGES AFTER DAY 7.

.LBF...NONE.

CLB

In the hours before

Special weather statement, Jul 9, 11:00 PM MDT, 5 hours 17 minutes before
NEZ004-022-056-100530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1200 AM CDT TUE JUL 10 2001

...SEVERE THUNDERSTORM WATCH NUMBER 535 ALLOWED TO EXPIRE...
...SEVERE WEATHER STILL POSSIBLE ACROSS SHERIDAN COUNTY THROUGH 1130
PM MDT...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR SHERIDAN...
GARDEN AND DEUEL COUNTIES HAS EXPIRED AT 11 PM MDT.

HOWEVER...THUNDERSTORMS CONTINUE ACROSS SHERIDAN COUNTY SOME OF WHICH
MAY PRODUCE STRONG WINDS AND LARGE HAIL THROUGH 1130 PM MDT.  SEVERE
WEATHER IS NOT EXPECTED ELSEWHERE OVER THE NEXT SEVERAL HOURS ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. FOR THIS REASON THE SEVERE
THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE.

AWJ
Local storm report, Jul 10, 1:06 AM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
206 AM CDT TUE JUL 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    OSHKOSH                   NE   WIND DAMAGE
07/10/01   GARDEN                         A 5 INCH TREE
                                          BRANCH BROKEN
                                          REPORTED BY
                                          LAW ENFORCEMENT

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:29 PM MDTSevere Thunderstorm WarningLBFSheridan61 min
Jul 9, 10:33 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Jul 9, 11:28 PM MDTSevere Thunderstorm WarningLBFDeuel32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.